Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Burlington, VT

July 10, 2007Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 10, 2007, 4:17 PM EDT for Franklin County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2007, 4:17 PM EDT (20:17 UTC)
Expired
Jul 10, 2007, 5:15 PM EDT
In force
58 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Franklin County, NY

The radar

The Burlington radar (KCXX), 86 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:30 PM EDTTSTM WND DMGDuane Center, NYTREES DOWN ON MEACHAM ROAD AND STUDLEY HILL ROAD REPORTED BY TOWN GARAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:59 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2432 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 102017
SVRBTV
NYC033-102115-
/O.NEW.KBTV.SV.W.0072.070710T2017Z-070710T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
417 PM EDT TUE JUL 10 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHERN NEW YORK

* UNTIL 515 PM EDT.

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DUANE CENTER...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHASM FALLS AROUND 430 PM EDT.
  BRYANTS MILL AROUND 435 PM EDT.
  BRAINARDSVILLE AROUND 510 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4452 7457 4442 7456 4447 7420 4449 7394
      4472 7400 4485 7402 4497 7403

$$

JMG
2 follow-up statements
000 
WWUS51 KBTV 102050
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT TUE JUL 10 2007

NYC033-102115-
/O.CON.KBTV.SV.W.0072.000000T0000Z-070710T2115Z/
FRANKLIN NY-
448 PM EDT TUE JUL 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN FRANKLIN COUNTY IN NORTHERN NEW YORK...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG TO LOCALLY SEVERE THUNDERSTORMS ACROSS FRANKLIN 
COUNTY NEW YORK. THESE STORMS WERE LOCATED FROM JUST SOUTH OF LAKE 
OZONIA...TO NEAR OWLS HEAD..MOVING NORTH NORTHEAST AT 15 MPH.

IN ADDITION TO POSSIBLE LARGE HAIL AND DAMAGING WINDS...FREQUENT 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE 
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4452 7457 4442 7456 4447 7420 4449 7394
      4472 7400 4485 7402 4497 7403

$$

JMG
000 
WWUS51 KBTV 102115
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
514 PM EDT TUE JUL 10 2007

NYC033-102124-
/O.CAN.KBTV.SV.W.0072.000000T0000Z-070710T2115Z/
FRANKLIN NY-
514 PM EDT TUE JUL 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN COUNTY IN
NORTHERN NEW YORK IS CANCELLED...

THE STORMS PRODUCING LOCALIZED LARGE HAIL HAVE WEAKENED ACROSS THE 
AREA. HOWEVER...OTHER STRONG STORMS ARE STILL ONGOING ACROSS THE 
SOUTHWESTERN PORTIONS OF THE COUNTY...WHERE SMALL HAIL AND 
TORRENTIAL DOWNPOURS ARE OCCURRING FROM SANTA CLARA...TO LAKE 
OZONIA...TO MADAWASKA. RESIDENTS ACROSS THE COUNTY SHOULD CONTINUE 
TO BE ALERT...AND SEEK SAFE SHELTER SHOULD THREATENING WEATHER 
APPROACH.

LAT...LON 4452 7457 4442 7456 4447 7420 4449 7394
      4472 7400 4485 7402 4497 7403

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:52 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 10, 3:52 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
352 PM EDT TUE JUL 10 2007

.SYNOPSIS...
A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 9 PM EARLY
TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA
TONIGHT. SOME OF THE STORMS MAY BE ACCOMPANIED BY STRONG
WINDS...SMALL HAIL AND HEAVY RAIN THROUGH EARLY TONIGHT. OTHERWISE
A WARM HUMID AIRMASS WILL CONTINUE ACROSS THE AREA INTO WESNESDAY
NIGHT. A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY AFTERNOON
AND NIGHT...WITH MORE THUNDERSTORMS ACCOMPANIED BY GUSTY
WINDS...HAIL AND HEAVY RAIN. DRIER AIR WILL MOVE INTO THE AREA ON
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEV TSTM WATCH IN EFFECT THRU 9 PM THIS EVE.

SOUTHWEST UPR LVL FLOW ACRS AREA IN ADVANCE OF NXT H/5 TROF MOVG INTO WRN
GRTLKS. SFC FEATURES INCLUDE QUASI STATIONARY FNTL BNDRY FM CAPE
COD...THEN THRU ERN VT...AND INTO NRN NY...THEN W INTO THE CNTRL
GRTLKS. SATL INDCS THAT CLD BAND ASOCD WITH CDFNT BROKE UP
ALLOWING HEATING AND DESTABILIZATION. MAJOR CONTRIB FACTORS TOP
PSBL SEV TSTMS ARE UPLIFT FM TERRAIN...INCRSNG DESTABILIZATION OF
ATMOSPHERE AND CLD BNDRYS.

GREATEST CAPES WRN VT AND ERN/CNTRL NY THUS POT FOR SEV TSTMS ACRS
OUR AREA THIS AFTN INTO THE EVE. WL INDC STG/DAM WNDS...SMALL HAIL
AND HVY RAIN WITH ANY TSTMS INTO FIRST PART OF TNGT. CNVTN DVLPD OVR
ADIRONDACKS AND SRN GREEN MTNS ERLY THIS AFTN WITH STORMS MOVG E
ACRS AREA AND WL CONT INTO THE ERLY NIGHT HOURS.

THEREAFTR...THINGS CALM DOWN A BIT LATER TNGT. HOWEVER WITH APRCHG
TROF TO OUR W...AND MUGGY AIRMASS IN PLACE...WL INDC CHC SHWR/TSTM
OVRNGT...WITH PTCHY LATE NIGHT FOG. WL IND LOWS IN THE UPR 60S TO LWR
70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
DURG WED...H/5 TROF MOVS FM CNTRL GRTLKS WED MRNG...INTO NRN NY
LATE WED AND INTO NEW ENG LTR WED NGT. NXT H/5 TROF APRCHS AREA FM
GRTLKS THURS NGT WITH INCRSG CLDS...AND CHC SHWR NRN NY AND SLGT
CHC ELSW LATE AT NGT. CDFNT ASOCD WITH INITIAL TROF...MOVS FM ERN
GRT LKS ERLY WED...ACRS NRN NY WED AFTN AND VT WED NGT.

STG ACTIVE CDFNT WITH TIGHT THERMAL PACKING ON MODEL. WL GO WITH
LIKELY SHWRS/TSTMS ACRS AREA AND WL INDC GUSTY WINDS...SMALL HAIL
AND HVY RAIN WITH THESE STORMS AS THEY MOV W TO E ACRS AREA...PER
SPC OUTLOOK FOR DAY 2.

THIS IS FOLLOWED BY SOME DRYING THURS IN ADVANCE OF SECONDARY CDFNT
LATER THURS NGT. HAVE GONE CLOSE TO MAV TEMPS...BUT TWEAKED MAXS AND
MINS UP A FEW DEGRS EACH DAY/NGT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BASIC TREND IN LATEST AVBL MODEL/ENSEMBLE SOLNS CONTINUES TO PAINT A
RATHER UNSETTLED SCENARIO ACROSS THE NORTH COUNTRY THROUGH MUCH OF
THE EXTENDED. MEAN PATTERN WOULD SUGGEST THE COMBINATION OF UPPER
LVL TROUGHINESS...AND SEVERAL SFC TROUGH PASSGS DURING THE PERIOD
WOULD ARGUE FOR CHC POPS THROUGH MUCH OF THE PERIOD. BEST CHC OF
THUNDER WOULD APPEAR TO OCCUR BY MONDAY INTO TUESDAY WHEN MORE
ENHANCED SFC BASED INSTABILITY APPEARS TO OCCUR.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FOR THE NEXT 24 HOURS...SCT STRONG CONVECTION TO AFFECT REGION
THROUGH THE LATE AFTERNOON/EVENING HOURS WITH ASSOC MVFR/BRIEF IFR
CONDS AND ISOLD SFC WND GUSTS TO 50KT POSSBL. AS CONVECTION WANES
OVERNIGHT...NEAR SATURATED SFC CONDS COMBINED WITH LIGHT WINDS WILL
LEAD TO WIDESPREAD BR AND PATCHY DENSE FOG AFTER 02Z. BY
TOMORROW...INCREASING SOUTHERLY/SOUTHWESTERLY WINDS EXPECTED BY LATE
MORNING/EARLY AFTERNOON HOURS UNDER PRIMARILY VFR CONDS.

THEREAFTER...ON AND OFF CHCS OF SHOWERS AND OCCL BOUTS OF THUNDER
WILL AFFECT THE REGION THROUGH MUCH OF THE PERIOD DUE TO THE
COMBINATION OF AN UPPER TROUGH LATE IN THE WEEK...AND A SFC FRONTAL
PASSG EARLY NEXT WEEK. THUS PRIMARILY VFR CONDS EXPECTED...LOW BRIEF
MVFR/IFR POSSBL IN ANY CONVECTION...AND LATER AT NIGHT DUE TO PATCHY
BR/FG IN FAVORED LOCALES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SFH
NEAR TERM...SFH
SHORT TERM...SFH
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, Jul 10, 5:08 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
508 AM EDT TUE JUL 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-110915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
508 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
NORTH COUNTRY THIS AFTERNOON.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE BOUNDARY WILL INTERACT WITH STRONG DAYTIME HEATING
AND PLENTY OF LOW LEVEL MOISTURE TO FORM ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TODAY. THE THUNDERSTORMS WILL FIRST DEVELOP
ACROSS THE HIGHER TERRAIN OF THE ADIRONDACK MOUNTAINS IN NORTHERN NEW
YORK AND GREEN MOUNTAINS IN VERMONT BY EARLY THIS AFTERNOON. THESE
STORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE
REGION AT 15 TO 20 MPH. GIVEN...THE VERY UNSTABLE AIR MASS IN
PLACE...THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND
DAMAGING WINDS. THE VERY WARM TEMPERATURES ALOFT WILL LIMIT THE
POTENTIAL FOR SEVERE HAIL THIS AFTERNOON.

IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. THIS HEAVY RAINFALL...COMBINED
WITH RAINS FROM RECENT STORMS WILL ENHANCE THE POTENTIAL FOR FLASH
FLOODING ACROSS THE REGION. SOME MINOR FLOODING OF SMALL STREAMS
AND POOR DRAINAGE AREAS CAN BE EXPECTED WITH THE STRONGER STORMS
THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL IMPACT THE
REGIONS ON WEDNESDAY AFTERNOON AND EVENING. THESE STORMS ARE
EXPECTED TO DEVELOP ALONG A SURFACE COLD FRONT DURING THE
AFTERNOON HOURS...AND WILL HAVE THE POTENTIAL TO PRODUCE STRONG
AND DAMAGING WINDS...ALONG WITH HAIL AND LOCALLY HEAVY DOWN POURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE NORTH COUNTRY FOR
THIS AFTERNOON THROUGH EARLY EVENING. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON...ALONG WITH RAINFALL AMOUNTS.

TABER

In the hours before

Local storm report, Jul 10, 2:53 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
253 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             HARTLAND                43.54N 72.40W
07/10/2007  E0.75 INCH       WINDSOR            VT   TRAINED SPOTTER

&&

DONNYD
Local storm report, Jul 10, 3:02 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E1.00 INCH       ESSEX              NY   PUBLIC

0228 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E1.00 INCH       ESSEX              NY   POST OFFICE

0230 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

&&

DONNYD
Local storm report, Jul 10, 3:26 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
326 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

&&

DONNYD
Local storm report, Jul 10, 3:28 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
328 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             HARTLAND                43.54N 72.40W
07/10/2007  E0.75 INCH       WINDSOR            VT   TRAINED SPOTTER

&&

DONNYD
Local storm report, Jul 10, 3:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   POST OFFICE

&&

DONNYD
Local storm report, Jul 10, 3:56 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
356 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             SOUTH SCHROON           43.79N 73.79W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

&&

DONNYD

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:51 PM EDTSevere Thunderstorm WarningBTVEssex54 min
Jul 10, 2:42 PM EDTSevere Thunderstorm WarningBTVEssex33 min
Jul 10, 3:16 PM EDTSevere Thunderstorm WarningBTVEssex59 min
Jul 10, 3:46 PM EDTFlash Flood WarningBTVEssex3 hr
Jul 10, 4:42 PM EDTSevere Thunderstorm WarningBTVClinton63 min
Jul 10, 6:08 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence67 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.